Texas, 2014

Flash Flooding and Lightning Strike in Texas, May 27 to 28, 2014

May 27 to 28, 2014 · NWS HGX · 4 events in 3 counties and zones

A shortwave disturbance passing around a southeastern Oklahoma-centered upper low initiated regional severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A shortwave disturbance passing around a southeastern Oklahoma-centered upper low initiated regional severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 27, 10:56 PM CST, 9 minutes earlier.

Area forecast discussion, May 27, 10:56 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 PM CDT TUE MAY 27 2014

.DISCUSSION...
SEE THE 06Z AVIATION DISCUSSION BELOW.

40

&&

.AVIATION...
HAVE TWEAKED THE TIMING FROM THE 00Z PACKAGE. AT 05Z THE UPPER
LOW WAS LOCATED ALONG THE RED RIVER JUST WEST OF THE ARKLATX. AS
WAS THE CASE AT 00Z...THE RAP13 LOOKED TO BE INITIALIZING BEST.
AN ANALYSIS OF THE 00Z UPPER AIR LEVELS SHOWED THE BEST MOISTURE
FROM METRO HOUSTON TO THE COAST WITH A SPLITTING JET PATTERN
OVERHEAD. AN AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING NEAR
KCLL AND KUTS AT 0530Z SHOULD MOVE EAST OF THESE SITES BY AROUND
07Z. THE RAP ALSO BRINGS THE BEST TIMES FOR THUNDERSTORMS AT
KCXO...KIAH...KHOU...AND KSGR BETWEEN 07Z AND 13Z. KHOU MAY BE ON
THE EDGE...BUT KLBX AND KGLS WILL PROBABLY SEE BEST THUNDERSTORM
CHANCES BETWEEN 09Z AND 17Z.

WITH THE UPPER LOW STILL NEAR THE AREA...FELT THAT CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE MID AFTERNOON
PERIOD.

40

&&

.PREV DISCUSSION... /ISSUED 907 PM CDT TUE MAY 27 2014/

UPDATE...
SEE EVENING UPDATE.

DISCUSSION...
AT 01Z...A WEAK AREA OF LOW PRESSURE WAS LOCATED NEAR DEL RIO WITH
A WEAK TROUGH OF LOW PRESSURE EXTENDING TO THE NORTHEAST ACROSS
CENTRAL TEXAS. NUMEROUS RESIDUAL BOUNDARIES ARE SCATTERED ACROSS
THE EASTERN HALF OF THE STATE. SFC DEW PTS WERE BEGINNING TO MAKE
A SLOW RECOVERY AND WERE NOW APPROACHING 70 DEGREES AGAIN. SHOWERS
CONTINUE TO DEVELOP OVER THE EXTREME NORTHERN PART OF SE TX WHILE
THE SOUTHERN 2/3RDS OF THE CWA IS RAIN FREE. SOME DECENT RAINFALL
TOTALS YET AGAIN TODAY WITH 3-4 INCH TOTALS FROM BURTON TO WALLER
AND 3 TO 6 INCHES FROM CENTRAL TRINITY COUNTY ACROSS NORTHERN POLK
COUNTY. 00Z 850 MB ANALYSIS SHOWS A GOOD SWATH OF 850 MB MSTR
FROM CRP TO LCH. AN 850 MB LOW WAS LOCATED OVER SE OK WITH A WEAK
TROUGH EXTENDING TO THE SW. AT 700 MB...THE DEEPEST MOISTURE WAS
CONFINED TO EXTREME SE TX INTO SW LA AND A 700 MB LOW WAS STACKED
OVER THE 850 MB LOW IN SE OK. THE 500 MB LOW WAS ALSO OVER SE OK
WITH WITH THE DEEPER MOISTURE CONFINED TO SOUTHERN LA. AT 300
MB...WINDS SPLIT OVER EAST TEXAS WITH STRONG DIVERGENCE NOTED OVER
EAST TEXAS AND MOST OF LA.

THUS FAR TONIGHT...THE HRRR AND RAP 13 HAVE INITIALIZED BEST AND
WILL LEAN TOWARD THEIR SOLUTIONS. THE CONVECTION OVER THE FAR
NORTHERN ZONES SHOULD WANE IN THE NEXT HOUR OR SO AND THEN BEGIN
TO REDEVELOP AROUND 08Z AS THE NEXT PIECE OF ENERGY ROTATES AROUND
THE UPPER LOW AND APPROACHES SE TX. THIS AREA OF STORMS WILL
BEGIN TO SLIDE SE AND MERGE WITH STORMS OVER LOUISIANA THAT WILL
LIKELY BE BACKBUILDING ALONG THE TEXAS COAST. BEST RAIN CHANCES
SHOULD BE OVER THE EASTERN HALF AND COASTAL SECTIONS OF SE TX
VERY LATE TONIGHT INTO WEDNESDAY MORNING. WILL RAISE POPS AFTER
06Z FOR THE EXTREME SE. WILL FRESHEN UP THE FFA AND EXTEND THE
WATCH TO NOON WEDNESDAY. NEW ZONES OUT 930 PM. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      68  83  69  85  70 /  60  50  40  50  30
HOUSTON (IAH)              71  84  70  84  70 /  90  90  40  50  30
GALVESTON (GLS)            72  82  73  82  75 /  90  90  40  50  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...NONE.

&&

DISCUSSION...43
AVIATION/MARINE...40
Hazardous weather outlook, May 27, 4:49 AM CST, 18 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
549 AM CDT TUE MAY 27 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-281100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
549 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A LONG LINE OF RAIN AND THUNDERSTORMS WILL PASS ACROSS THE REGION
EARLY THIS MORNING...PUTTING DOWN AN INCH TO TWO INCHES ON ITS
SOUTHEASTERN TREK TO THE COAST. ALBEIT HARD TO TIME...RAIN IS
FORECAST TO RE-DEVELOP DURING THE DAY. PERIODS OF HEAVY RAINFALL...
FREQUENT LIGHTNING...AND OCCASIONAL WIND GUSTS IN EXCESS OF 40
MPH. WIDESPREAD RAINFALL TOTALS OF BETWEEN TWO TO FOUR INCHES
LIKELY...WITH POSSIBLE ISOLATED TOTALS IN EXCESS OF 6 INCHES
WHERE LARGER THUNDERSTORM CELLS SLOW OR TRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DISTURBANCES MOVING AROUND A NEAR STATIONARY NORTHERN TEXAS UPPER
LOW WILL INDUCE PERIODS OF REGIONAL MODERATE TO LOCALLY HEAVY
RAINFALL THROUGH SATURDAY. DAILY...OR 24 HOUR...RAINFALL TOTALS
WILL TYPICALLY RANGE FROM SLIGHTLY UNDER AN INCH TO NEAR TWO
INCHES...WITH ISOLATED TWO TO FOUR INCH AMOUNTS. OTHER THAN THE
FLOODING THREAT...DAMAGING THUNDERSTORM WINDS OF GREATER THAN 50
MPH IN GUST AND/OR AN ISOLATED WEAK TORNADO CANNOT BE RULED OUT
WITHIN THE STRONGEST THUNDERSTORM CELLS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS NEED TO BE ALERT AND BE PREPARED TO REPORT SEVERE WEATHER
OCCURRENCES THROUGH THE WEEK.

GMZ330-335-350-355-370-375-281100-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
549 AM CDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MODERATE ONSHORE WINDS THAT HAVE PROMPTED CAUTION FLAGS WILL
OCCUR AHEAD OF A LINE OF CONVECTION TIMED TO REACH THE COAST
SHORTLY AFTER SUNRISE. THERE IS A GOOD CHANCE THAT THUNDERSTORMS
COULD AFFECT THE LOCAL BAY AND NEARSHORE GULF WATERS THROUGH
TONIGHT. HIGHLY VARIABLE WINDS AND SEAS WILL QUICKLY STRENGTHEN
AND LIFT...RESPECTIVELY...IN THE VICINITY OF ANY MARITIME THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PERIODS OF MARITIME MODERATE RAIN AND THUNDERSTORMS WILL AFFECT
THE LOCAL WATERS THROUGH FRIDAY OR SATURDAY. MARINERS NEED TO BE
ALERT TO ANY VICINITY STORM AS WINDS AND SEAS WILL QUICKLY STRENGTHEN
AND BECOME ROUGH...RESPECTIVELY.

.SPOTTER INFORMATION STATEMENT...
MARITIME INTERESTS NEED TO BE AWARE OF THE FORECAST...OR FREQUENTLY
MONITOR RADAR...TO ENSURE WATER SAFETY OVER THE NEXT SEVERAL DAYS.

The radar

The Ft Hood radar (KGRK), 97 km away, was scanning. The volume nearest the first event began at 05:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning, 1 funnel cloud. Local standard time, as filed.

Lightning, Brazos

When
May 27, 11:05 PM CST
Where
Brazos County, Bryan
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
30.670, -96.370

Lightning striking numerous buildings was the cause of local fires.

Flash Flood, Harris

When
May 28, 3:00 AM CST to 6:00 AM CST
Where
Harris County, 0.25 mi ESE of Hermossey to 0.47 mi NNE of Hermossey
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
29.779, -95.546

The intersection of Gessner Road and Interstate 10 was closed due to high water.

Flash Flood, Harris

When
May 28, 3:30 AM CST to 6:30 AM CST
Where
Harris County, 2.54 mi NW of Englewood to 1.19 mi NNW of Englewood
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.810, -95.374

The northbound lanes of Interstate 45 north of the city of Houston were flooded with the adjacent feeder roads under water.

Funnel Cloud, Brazoria

When
May 28, 4:00 PM CST
Where
Brazoria County, 0.92 mi NE of Alvin Arpk
Reported by
Trained Spotter
Coordinates
29.430, -95.270

Three funnel clouds were reported off of Highway 6 west of the town of Alvin.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521469, 521473, 521474, 521470.